Pennsylvania, 2007

Flash Flooding in Pennsylvania, May 31, 2007

May 31, 2007 · NWS PBZ · 2 events in 1 county or zone

A slow moving thunderstorm produced flash flooding in Pittsburgh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving thunderstorm produced flash flooding in Pittsburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 31, 1:48 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, May 31, 1:48 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT THU MAY 31 2007

.SYNOPSIS...
WEAK UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING MAINLY DRY WEATHER
INTO SUNDAY. UPPER RIDGE BREAKS DOWN LATE SUNDAY INTO MONDAY AS
CLOSED LOW OVER THE MIDWEST BECOMES A SLOW MOVING OPEN TROF AND
MOVES THROUGH THE GREAT LAKES BY TUESDAY. WEAK RIDGING BEHIND THE
SHORT WAVE WILL BRING DRY WEATHER WEDNESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
WEAK UPPER LEVEL RIDGE ACROSS THE DISTRICT WILL BRING SOUTHERLY FLOW
TO THE AREA. WARM TEMPERATURES AND INCREASING MOISTURE WILL BE THE
RESULT. THE INCREASED MOISTURE WILL BRING A BETTER CHANCE OF
ISOLATED SHOWERS AND THUNDERSTORMS ON FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
TEMPERATURES WILL REMAIN ABOVE NORMAL INTO SUNDAY IN LOW LEVEL MORE
MOIST SOUTHERLY FLOW. WE WILL BE IN THE WARM SECTOR BOTH SATURDAY
AND SUNDAY WITH SCATTERED AIRMASS THUNDERSTORMS DURING MAX HEATING
...WITH A SLIGHT CHANCE FOR PCPN AT OTHER TIMES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER CLOSED CUTOFF LOW MOVES TO THE CENTRAL GREAT LAKES SUNDAY
EVENING. SUNDAY NIGHT AND ON INTO MONDAY UPPER LOW OPENS INTO A
TROUGH AND SLOWLY MOVES ACROSS OUR AREA LATE MONDAY NIGHT. WE REMAIN
IN UPPER NORTHWEST FLOW INTO WEDNESDAY WHEN UPPER PATTERN FLATTENS
OVER PENNSYLVANIA. IN NORTHWEST FLOW WE GET BACK TO NEAR NORMAL
TEMPERATURES FOR MONDAY-WEDNESDAY...HIGHS IN THE MID 70S AND LOWS IN
THE MID 50S. ON THURSDAY BACK TO ABOVE NORMAL TEMPERATURES IN
SOUTHWEST LOW LEVEL FLOW AS NEXT COLD FRONT APPROACHES FROM THE
WEST.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
GENERALLY VFR CONDITIONS WILL CONTINUE DURING THE TAF PERIOD AS HIGH
PRESSURE WILL CONTROL THE WEATHER. THERE WILL BE INCREASED LOW LEVEL
MOISTURE ON FRIDAY BRINGING AREAS OF MVFR FOG TO THE REGION AROUND
DAYBREAK. THE HOT TEMPERATURES AND INCREASED MOISTURE COULD PRODUCE
ISOLATED SHOWERS AND THUNDERSTORMS. IFR CONDITIONS ARE POSSIBLE
SHOULD A THUNDERSTORM CROSS THE PATH OF AN AIRPORT IN THE AFTERNOON.

LOW LEVEL MOISTURE WILL INCREASE AS A SLOW MOVING STORM SYSTEM MOVES
ACROSS THE UPPER MS VALLEY AND INTO THE GREAT LAKES OVER THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 31, 12:24 PM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT THU MAY 31 2007

MDZ001-WVZ023-041-011730-
GARRETT-PRESTON-TUCKER-
124 PM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT IS LARGE HAIL AND STRONG DOWNBURSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-011730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
124 PM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 3:23 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT THU MAY 31 2007

OHZ041-312130-
COLUMBIANA OH-
423 PM EDT THU MAY 31 2007

...THUNDERSTORMS...

STRONG AND SLOW MOVING THUNDERSTORMS ENTERING PORTION OF SOUTHERN
COLUMBIANA COUNTY...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES SOUTH OF GUILFORD LAKE STATE
PARK...OR ABOUT 2 MILES SOUTHWEST OF MILLPORT...MOVING NORTHEAST AT
10 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL AND VERY HEAVY
DOWNPOURS. BECAUSE THESE STORMS ARE MOVING SO SLOWLY...LOCATIONS CAN
EXPECT HIGH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GUILFORD LAKE STATE PARK AND LISBON

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 31, 3:40 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT THU MAY 31 2007

OHZ050-312145-
JEFFERSON OH-
440 PM EDT THU MAY 31 2007

...THUNDERSTORMS...

AREA OF STRONG AND SLOW MOVING THUNDERSTORMS DEVELOPING ACROSS
NORTHERN JEFFERSON COUNTY...

AT 433 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES WEST OF HAMMONDSVILLE...OR
ABOUT 3 MILES SOUTHEAST OF SALINEVILLE...MOVEMENT WAS NEARLY
STATIONARY. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL AND VERY
HEAVY DOWNPOURS. SINCE THESE STORMS ARE MOVING SO SLOW...LOCATIONS
CAUGHT UNDER A STORM CAN EXPECT HIGH RAINFALL AMOUNTS IN A SHORT
PERIOD OF TIME. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL
OCCUR AS WELL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HAMMONDSVILLE AND RICHMOND

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 31, 3:46 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
446 PM EDT THU MAY 31 2007

WVZ001-312145-
HANCOCK WV-
446 PM EDT THU MAY 31 2007

...THUNDERSTORMS...

STRONG AND SLOW MOVING THUNDERSTORMS DEVELOPING ACROSS NORTHERN
HANCOCK COUNTY...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF TOMLINSON RUN
STATE PARK...OR ABOUT 3 MILES SOUTH OF WELLSVILLE...MOVING NORTHEAST
AT 5 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL AND VERY
HEAVY RAIN. BECAUSE THESE STORMS ARE MOVING SO SLOWLY...LOCATIONS
CAUGHT UNDER A STORM CAN EXPECT HIGH RAINFALL AMOUNTS IN A VERY
SHORT PERIOD OF TIME. FREQUENT CLOUD TO GROUND LIGHTING STRIKES AND
WIND GUSTS IN EXCESS OF 30 MPH ARE LIKELY.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHESTER...NEW MANCHESTER AND TOMLINSON RUN STATE PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 31, 3:51 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT THU MAY 31 2007

PAZ020-312145-
BEAVER PA-
451 PM EDT THU MAY 31 2007

...THUNDERSTORMS...

AREA OF STRONG THUNDERSTORMS SLOWLY MOVING INTO WESTERN BEAVER
COUNTY...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF SHIPPINGPORT...OR
ABOUT 3 MILES NORTHEAST OF CHESTER...MOVING EAST AT 5 MPH. THESE
STORMS HAVE A HISTORY OF PRODUCING HAIL AND VERY HEAVY RAIN. SINCE
THESE STORMS ARE MOVING SO SLOW...LOCATIONS CAUGHT UNDER A STORM CAN
EXPECT HIGH RAINFALL AMOUNTS IN A VERY SHORT PERIOD OF TIME.
FREQUENT CLOUD TO GROUND LIGHTING AND WINDS IN EXCESS OF 30 MPH ARE
LIKELY.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLACKHAWK...HARSHAVILLE AND SHIPPINGPORT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 31, 4:09 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT THU MAY 31 2007

PAZ021-312215-
ALLEGHENY PA-
509 PM EDT THU MAY 31 2007

...THUNDERSTORMS...

AREA OF THUNDERSTORMS RAPIDLY DEVELOPING OVER SOUTHERN ALLEGHENY
COUNTY...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER BRIDGEVILLE...MOVING EAST AT 5
MPH. THESE STORMS ARE CAPABLE OF PRODUCING HAIL AND VERY HEAVY RAIN.
SINCE THESE STORMS ARE MOVING SO SLOWLY...LOCATIONS CAUGHT UNDER A
STORM CAN EXPECT HIGH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY AS WELL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BALDWIN...BRIDGEVILLE...CARNEGIE...DOWNTOWN PITTSBURGH...MCKEES
  ROCKS...MCKEESPORT...MOUNT LEBANON...NORTH SIDE...SOUTH SIDE AND
  WEST MIFFLIN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 31, 5:36 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
636 PM EDT THU MAY 31 2007

PAZ021-312330-
ALLEGHENY PA-
636 PM EDT THU MAY 31 2007

...THUNDERSTORMS...

THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY RAIN OVER PORTIONS OF
CENTRAL AND EASTERN ALLEGHENY COUNTY...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES NORTH OF NORTH SIDE...MOVING
EAST AT 5 MPH. THESE STORMS CONTINUE TO PRODUCE VERY HEAVY RAIN OVER
THE SAME AREAS. BECAUSE OF THE SLOW MOVEMENT OF THESE STORMS...POOR
DRAINAGE FLOODING IS LIKELY AS WELL AS RAPID PONDING OF WATER IN LOW
LYING AREAS. IF YOU LIVE NEAR A STREAM...KEEP A CLOSE EYE ON WATER
LEVELS AS THEY WILL BE RISING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DOWNTOWN PITTSBURGH...FOX CHAPEL...MCKEES ROCKS...MOUNT LEBANON...
  NORTH SIDE...PENN HILLS...PERRYSVILLE...SOUTH SIDE...TURTLE
  CREEK...WEST MIFFLIN AND WILKINSBURG

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 23 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
May 31, 6:15 PM EST to 7:15 PM EST
Where
Allegheny County, Pittsburgh
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.430, -79.980

Emergency management reported flash flooding in Pittsburgh along Spring Garden Avenue.

Flash Flood, Allegheny

When
May 31, 6:30 PM EST to 7:10 PM EST
Where
Allegheny County, Pittsburgh
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.430, -79.980

Emergency management reported flash flooding along Farragut Street in Pittsburgh.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26650, 26651.